Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 66, NWS Albuquerque, NM

June 24, 2006Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 24, 2006, 7:31 PM MDT for Colfax County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2006, 7:31 PM MDT (01:31 UTC)
Expired
Jun 24, 2006, 8:29 PM MDT
In force
58 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 383 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:20 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 2:20 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT SAT JUN 24 2006

.DISCUSSION...PLACEMENT OF POPS AGAIN THE MAIN FOCUS AS ACTIVE WX
PATTERN TO CONTINUE ACROSS NM INTO NEXT WEEK.

THUNDERSTORMS ALREADY BECAME SEVERE OVER EAST SLOPES OF THE SANGRES
THIS AFTERNOON WHERE MOIST LOW LEVEL UPSLOPE FLOW MEETS NW FLOW
ALOFT.  THIS WEAK TO MODERATE SHEAR IS PRESENT ACROSS MUCH OF NE NM.
IN ADDITION TO OROGRAPHIC LIFTING...OUTFLOW BOUNDARY FROM LAST
NIGHTS CENTRAL HIGH PLAINS STORMS IS DRAPED ACROSS THE NORTHEAST.
THIS BOUNDARY SHOULD BE THE FOCAL POINT FOR STORMS EARLY THIS
EVENING...SOME OF WHICH COULD BE SEVERE.  WHILE INDIVIDUAL STORMS
WILL MOVE SOUTH OR SE...BEST AREA OF STRONG TO SEVERE STORMS WILL
THEN SHIFT SE INTO EC NM PLAINS DURING THE LATTER HALF OF THE
EVENING.  ANTICIPATE A SEVERE THUNDERSTORM WATCH FOR DAMAGING
WINDS/LARGE HAIL ACROSS PARTS OF THIS AREA BEFORE NORMAL AFTERNOON
ZONE ISSUANCE TIME...SO ZONES MAY BE ISSUED EARLIER THAN USUAL.

MEANWHILE TO THE WEST...ISOLATED STORMS DEVELOPING NOW SHOULD
PERSIST THROUGH AT LEAST MID EVENING.  BEST CHANCE IS ACROSS
SOUTHERN AREAS FROM THE SACS TO THE GILA.  STORMS THERE WILL MOVE
SOUTHWEST.  FINALLY FROM ABQ NWWD...STORMS SHOULD BE DRY IN NATURE
AS LOW LEVEL DEW POINTS HAVE ALREADY DROPPED IN MOST AREAS.
POTENTIAL FOR GUSTY MICROBURST WINDS EXISTS IN THOSE AREAS FOR A
SHORT TIME THIS EVENING.

THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN WILL PRODUCE A
STRONG PUSH THROUGH THE GAPS IN THE CENTRAL MOUNTAIN CHAIN TONIGHT.
THE STRONGEST WINDS SHOULD BE AFTER MIDNIGHT INTO EARLY SUNDAY
MORNING WITH 25-35 GUSTS TO 45 MPH POSSIBLE.  HOWEVER IF WINDS BUST
THROUGH WITH APPRECIABLE FORCE EARLY THIS EVENING...THERE WOULD BE A
BETTER CHANCE FOR STORMS TO FIRE UP OVER THE WEST MESA.  WILL
MONITOR.

WITH MOISTURE SURGE WESTWARD OVERNIGHT...THE CONTINENTAL DIVIDE
SHOULD BECOME MORE FAVORED FOR THUNDERSTORMS SUNDAY AFTERNOON. IN
THE EAST...A STRONG COLD FRONT WILL PUSH ACROSS THE PLAINS PRODUCING
SCATTERED TO NUMEROUS STORMS. ANOTHER PUSH OF EAST CANYON WINDS LATE
SUNDAY COULD INTERACT WITH STORMS OVER THE DIVIDE TO GIVE ABQ METRO
A SHOT AT RAIN. HOWEVER...IF WINDS GET TOO STRONG...IN THE 25-35 MPH
RANGE...MOST OF THE RAIN WILL BE SHUT OFF IN THE RIO GRANDE VALLEY.

TENDED TO NARROW THE DIURNAL TEMP RANGE FROM GUIDANCE OFFERINGS IN
THIS WETTER PATTERN WITH COOLER DAYS AND SLIGHTLY MILDER NIGHTS
EXPECTED.

INDICATIONS ARE THAT SHORT WAVE TROUGHS WILL TUMBLE DOWN THE EAST
SIDE OF THE PERSISTENT ARIZONA UPPER HIGH FOR MUCH OF NEXT WEEK.
USED FAIRLY BROAD BRUSH TO PAINT ISOLATED TO SCATTERED CATEGORY POPS
OVER THE ENTIRE AREA...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  94  63  88 /   5   5  10  20
GALLUP..........................  48  90  53  83 /   5   5  10  10
GRANTS..........................  53  88  56  80 /  10  10  20  20
GLENWOOD........................  57  93  60  90 /  30  30  30  30
CHAMA...........................  41  76  44  74 /  10  30  30  30
LOS ALAMOS......................  55  79  50  74 /  20  30  40  30
RED RIVER.......................  42  69  42  65 /  40  60  50  30
TAOS............................  53  79  48  74 /  40  50  50  30
SANTA FE........................  54  80  52  74 /  30  40  50  30
SANTA FE AIRPORT................  57  83  55  76 /  20  30  50  30
ESPANOLA........................  57  85  52  79 /  20  30  40  30
ALBUQUERQUE HEIGHTS.............  66  88  64  81 /  10  20  40  30
ALBUQUERQUE VALLEY..............  63  89  62  83 /  10  20  40  30
ALBUQUERQUE FOOTHILLS...........  62  86  61  80 /  20  20  50  30
ALBUQUERQUE WEST MESA...........  62  90  62  80 /  10  20  40  30
SOCORRO.........................  61  89  62  84 /  20  20  40  30
SANDIA PARK/CEDAR CREST.........  58  78  56  73 /  30  30  60  40
MORIARTY/ESTANCIA...............  51  82  54  75 /  30  30  60  40
CARRIZOZO.......................  56  85  57  80 /  20  20  50  30
RUIDOSO.........................  53  77  49  71 /  20  40  60  40
RATON...........................  53  75  49  72 /  50  50  40  30
LAS VEGAS.......................  51  74  47  70 /  40  50  50  30
ROY.............................  55  74  53  72 /  50  50  40  20
CLAYTON.........................  58  75  55  77 /  60  40  30  20
SANTA ROSA......................  60  81  58  79 /  40  40  40  30
TUCUMCARI.......................  61  82  58  81 /  60  30  30  20
FORT SUMNER.....................  63  83  63  81 /  40  30  50  30
CLOVIS..........................  62  81  60  80 /  40  30  40  20
PORTALES........................  62  83  61  80 /  40  20  40  20
ROSWELL.........................  66  88  65  84 /  10  20  50  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jun 24, 6:00 AM MDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 24 2006

NMZ001>021-026-251200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
NORTHEAST...EAST CENTRAL AND PORTIONS OF CENTRAL NEW MEXICO NEAR AND
EAST OF A LINE FROM RATON TO CLINES CORNERS TO CORONA. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WIND GUSTS.

A FEW THUNDERSTORMS MAY ALSO PRODUCE GUSTY MICROBURST WINDS BETWEEN
35 AND 50 MPH BETWEEN THE CENTRAL MOUNTAIN CHAIN AND CONTINENTAL
DIVIDE. THE STORMS WILL BE MORE DRY THAN WET SO LIGHTNING STRIKES
MAY STILL CREATE SOME FIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY AFTERNOON AND EVENING...THE POTENTIAL EXISTS
FOR SEVERE THUNDERSTORMS TO DEVELOP IN THE NORTHEAST
HIGHLANDS...NORTHEAST PLAINS AND EAST CENTRAL PLAINS.

WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING
NEAR AND EAST OF A LINE FROM RATON TO CLINES CORNERS TO CORONA.

43

In the hours before

Special weather statement, Jun 24, 6:24 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
624 PM MDT SAT JUN 24 2006

NMZ006-012-250130-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-

...STRONG THUNDERSTORM MOVING SOUTH OVER HARDING COUNTY...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES SOUTH OF BUEYEROS.
MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME EAST
CENTRAL SAN MIGUEL COUNTY AND RURAL SOUTHERN HARDING COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, Jun 24, 6:31 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT SAT JUN 24 2006

NMZ018-019-250130-
CHAVES COUNTY PLAINS-DE BACA COUNTY-

...STRONG THUNDERSTORM MOVING RAPIDLY SOUTH OVER EASTERN DE BACA
COUNTY...RACING TOWARD NORTHEAST CHAVES COUNTY...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 21 MILES SOUTH OF TAIBAN.
MOVEMENT WAS SOUTH AT 35 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BITTER LAKE WILDLIFE
REFUGE AND ELKINS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, Jun 24, 7:15 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT SAT JUN 24 2006

NMZ020-021-250200-
CURRY COUNTY-ROOSEVELT COUNTY-

...STRONG THUNDERSTORM MOVING SOUTH OVER CENTRAL CURRY COUNTY...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RANCHVALE. MOVEMENT WAS
SOUTH AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANNON AFB...FLOYD...
PORTAIR AND SAINT VRAIN.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, Jun 24, 7:20 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 PM MDT SAT JUN 24 2006

NMZ005-250200-
NORTHEAST HIGHLANDS-

...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS COLFAX
COUNTY...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER FROM RATON CREWS
AIRPORT SOUTHWESTWARD TOWARD CIMARRON ALONG U.S. HIGHWAY 64. THE
LINE OF STRONG THUNDERSTORMS WAS MOVING TOWARD THE SOUTHEAST AT
AROUND 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MAXWELL AND SPRINGER.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.
Special weather statement, Jun 24, 7:21 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
721 PM MDT SAT JUN 24 2006

NMZ005-250200-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING SOUTHEAST OVER CENTRAL MORA COUNTY...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF WAGON
MOUND. MOVEMENT WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN MORA
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, Jun 24, 7:23 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
723 PM MDT SAT JUN 24 2006

NMZ013-250215-
QUAY COUNTY-

...STRONG THUNDERSTORM MOVING SOUTHEAST OVER QUAY COUNTY...

AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TUCUMCARI. MOVEMENT WAS
SOUTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE QUAY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:03 PM MDTSevere Thunderstorm WarningABQHarding57 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.